Low levels of potassium, medically known as hypokalemia, can cause problems with your heart. Hypokalemia occurs when the normal balance between the amount of potassium taken in and the amount leaving your body in urine is disrupted. When you excrete more potassium than you take in, hypokalemia can result. Vomiting, diarrhea, overuse of laxatives, diuretics, eating disorders and kidney disease can cause hypokalemia.
Video of the Day
Potassium, an electrolyte, transmits electrical impulses through the heart as well as to other muscles. Hypokalemia can disrupt nerve impulses that travel through the heart and cause it to contract. Cardiac muscles, like other muscles in the body, contract poorly when potassium levels fall below normal levels.
Cardiac symptoms of hypokalemia include irregular heartbeats or weak pulse, rapid or slow heartbeat or low blood pressure. In severe hypokalemia, cardiac arrest can occur. Heart symptoms can appear in people with mild hypokalemia who have existing heart disease or people who take the heart medication digoxin.
Normal potassium levels in the blood range from 3.5 to 5.0 milliequivalents per liter, or mEq/L. Abnormal cardiac rhythms can be seen on an electrocardiogram. Changes on the EKG may include T wave flattening, premature ventricular contractions, decreased ST segment and the appearance of U waves along with various arrhythmias, or irregular heartbeats, according to the Nov. 28, 2005, online edition of “Circulation,” the American Heart Association journal.
Treatment depends on the cause and the severity of symptoms. If abnormal heart rhythms are seen on EKG, intravenous potassium may be needed. Hypokalemia should be corrected gradually, if the person is stable enough to tolerate it, the American Heart Association states. Rapid infusion should be done only if the patient is in immediate danger of going into cardiac arrest.
Hypokalemia is a potentially lethal electrolyte imbalance. If you have known risk factors for developing hypokalemia, don’t ignore palpitations or irregular heartbeats, especially if accompanied by muscle weakness, cramping or muscle twitches. Report symptoms promptly to your medical practitioner.